Thunderstorm Wind, Beadle
- When
- July 26, 7:15 PM CST
- Where
- Beadle County, 7.88 mi WNW of Bonilla
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.620, -98.650
Thunderstorm winds caused tree damage.
Thunderstorms produced damaging winds and flash flooding over a stretch of southeast South Dakota near and north of Interstate 90, on the night of July 26th and 27th. the damaging wind reports came on the evening of July 26th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced damaging winds and flash flooding over a stretch of southeast South Dakota near and north of Interstate 90, on the night of July 26th and 27th. the damaging wind reports came on the evening of July 26th. The flash flooding affected the Sioux Falls area after midnight on July 27th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 26, 2:20 PM CST, 4 hours 55 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 320 PM CDT TUE JUL 26 2011 .DISCUSSION... MAIN CONCERN FOR TONIGHT IS CONVECTION AND THREAT FOR SEVERE STORMS AS WELL AS HEAVY RAIN. AS OF 19Z...UPPER WAVE STILL LIFTING SLOWLY NORTHEAST THROUGH NORTHEAST WYOMING...ON TRACK TO PUSH INTO WESTERN AND CENTRAL SD BY EARLY-MID EVENING...THEN CONTINUE EAST-NORTHEAST THROUGH EASTERN SD INTO MINNESOTA OVERNIGHT. WEAK SURFACE LOW SEEN IN OBSERVATIONS NEAR KPHP IN WESTERN SD...WITH WARM FRONT ARCHING AROUND KPIR INTO EAST CENTRAL SD AND SOUTHWEST MN...GENERALLY NORTH OF KFSD/KLYV BUT SOUTH OF KOTG/KEST. NORTH-SOUTH BOUNDARY EXTENDING SOUTHWARD FROM THE LOW NOW SEEN ON KUNR 88D IMAGERY JUST EAST OF KPHP...MOVING SLOWLY EAST AND CURRENT TIMING WOULD BRING BOUNDARY INTO OUR FAR WESTERN CWA AROUND 06Z. UPPER WAVE AND ANY CONVECTIVE DEVELOPMENT ALONG THE BOUNDARY LIKELY TO PUSH IT EAST A LITTLE FASTER...SO WILL STICK WITH POPS RAMPING UP INTO LIKELY CATEGORY ACROSS THE NORTHWEST PARTS OF THE CWA AFTER 03Z. STORMS EXPECTED TO DEVELOP NEAR THESE BOUNDARIES...ESPECIALLY WEST OF THE JAMES RIVER THIS EVENING AS THE UPPER WAVE MOVES INTO THE AREA. ANY DISCRETE CELLS ARE EXPECTED TO TRANSITION TO MORE LINEAR SEGMENTS WITH TIME AS THEY MOVE EAST OVERNIGHT. LOCALLY HEAVY RAIN ALSO A CONCERN AS MODELS SHOW PRECIPITABLE WATER VALUES INCREASING TO AROUND 2 INCHES OR HIGHER AS DEEPER MOISTURE WORKS INTO THE AREA. MAIN THREAT OF HEAVY RAIN SHOULD BE AFTER 06Z AS LOW LEVEL FLOW BECOMES MORE SOUTHWESTERLY WHICH COULD RESULT IN SOME TRAINING ECHOES...AND HAVE ADDED MENTION OF THIS TO THE FORECAST AS WELL. FLASH FLOOD GUIDANCE IN PRETTY GOOD SHAPE WITH 2-3 INCH GUIDANCE IN MOST AREAS SO FLASH FLOOD WATCH NOT NEEDED...BUT RATES COULD BE HIGH ENOUGH TO CAUSE SOME LOCALIZED PROBLEMS IN URBAN AREAS. COLD FRONT MOVES THROUGH THE FORECAST AREA TOMORROW. SUSPECT THERE WILL BE ONGOING SHOWERS AND THUNDERSTORMS ACCOMPANYING THE FRONT AS IT MOVES THROUGH THE FORECAST AREA. AS MENTIONED IN THE PREVIOUS DISCUSSION...SOME STORMS COULD BE CAPABLE OF PRODUCING HEAVY RAINFALL. IF STORMS CAN HOLD OFF ACROSS THE EASTERN CWA TILL THE AFTERNOON HOURS...COULD SEE A LOW END SEVERE STORM OR TWO. REALLY NOT ALL THAT MUCH DIFFERENCE BETWEEN AIRMASS AHEAD AND BEHIND THE FRONT...THOUGH AIR BEHIND THE FRONT MAY BE JUST A SMIDGE COOLER AND DRIER. MAY SEE SOME LINGERING STORMS ACROSS NORTHWEST IOWA WEDNESDAY EVENING. LEFT POPS IN THE SOUTH WEDNESDAY NIGHT AFTER MIDNIGHT AS SURFACE BOUNDARY APPEARS TO STALL NEAR I-80. COULD SEE AN ELEVATED STORM OR TWO AS WEAK SHORTWAVES MOVE ACROSS THE AREA IN ZONAL FLOW. MODELS VARYING ON WINDS ON THURSDAY WHICH WILL HAVE A SIGNIFICANT IMPACT ON THE FORECAST. THE ECMWF IS STRONGER WITH THE SURFACE RIDGE BUILDING INTO THE REGION KEEPING WINDS IN A MORE NORTHEASTERLY FASHION...WHILE THE AMERICAN SOLUTIONS ARE MORE EASTERLY ON THE WINDS. THIS RESULTS IN A 2-3 DEGREE C DIFFERENCE AT 925 MB. FOR NOW...HAVE WARMED THINGS SOME BUT NOT AS MUCH AS THE AMERICAN MODELS WOULD SUGGEST. APPEARS AS THOUGH THERE WILL BE A WARMING TREND FRIDAY THROUGH MONDAY WITH THE POTENTIAL FOR LOW END HEAT ADVISORY CRITERIA. MODELS SUGGEST A RIDGE RIDER MAY MOVE THROUGH THE AREA SATURDAY NIGHT INTO SUNDAY....THOUGH THERE ARE SOME QUESTIONS AS TO WHETHER THE WAVE WILL BE ABLE TO OVERCOME THE CAP. COLD FRONT APPEARS TO MOVE THROUGH THE AREA MONDAY NIGHT INTO TUESDAY...WITH POTENTIALLY COOLER DRIER WEATHER MID WEEK NEXT WEEK. && .AVIATION... THE PRIMARY AVIATION CONCERN WILL WILL BE PERIODIC CONVECTIVE THREAT THROUGH THE PERIOD. CONVECTION EXPECTED TO DEVELOP TOWARD EVENING NORTH AND WEST OF THE AREA ALONG A COUPLE OF LARGER SCALE BOUNDARIES IN CENTRAL/EAST CENTRAL SOUTH DAKOTA. AT THIS TIME...LOOKING FOR AN ENHANCED CONVECTIVE THREAT TO SPREAD INTO KHON AREA AFTER 04Z...THEN CONTINUE TOWARD KFSD AFTER MIDNIGHT...AND KSUX MAINLY AFTER ABOUT 07Z. WITH ANY OF THE CONVECTION...THERE WILL BE A HIGHER PROBABILITY FOR IFR VISIBILITIES AND CEILINGS. SEVERE WIND GUSTS/LARGE HAIL WILL BE A THREAT WITH STORMS AROUND KHON AND EASTWARD THROUGH SOUTHWEST MN...INCLUDING THE KFSD AREA. LOCALLY HEAVY RAIN COULD ALSO PRODUCE BRIEF LIFR VISIBILITIES AT TIMES. CONVECTION WILL LINGER ACROSS PARTS OF SOUTHWEST MN/NORTHWEST IOWA INTO WEDNESDAY MORNING...WITH THREAT OF REDEVELOPMENT ACROSS THE SOUTHEAST PARTS OF THE FORECAST AREA BY LATE WEDNESDAY AFTERNOON. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1206 PM CDT TUE JUL 26 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1206 PM CDT TUE JUL 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED SHOWERS AND THUNDERSTORMS WEST OF THE MIDDLE JAMES RIVER VALLEY WILL LINGER INTO THE EARLY AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. SCATTERED THUNDERSTORMS WILL DEVELOP OVER CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON AND ARE EXPECTED TO EVOLVE INTO A SQUALL LINE. THIS LINE OF STORMS IS EXPECTED TO REACH HURON AND CHAMBERLAIN THIS EVENING...THEN MOVE EAST INTO THE INTERSTATE 29 CORRIDOR TOWARD MIDNIGHT. THE STORMS WILL THEN CONTINUE EAST INTO SOUTHWEST MINNESOTA AND FAR NORTHWEST IOWA AFTER MIDNIGHT. WEST OF INTERSTATE 29...THESE STORMS COULD PRODUCE HAIL UP TO HALF DOLLAR SIZE AND WIND GUSTS IN EXCESS OF 65 MPH. AS THE STORMS MOVE TOWARD INTERSTATE 29...AND INTO SOUTHWEST MINNESOTA AND FAR NORTHWEST IOWA...DAMAGING WINDS IN EXCESS OF 65 MPH WILL BE THE PRIMARY THREAT. WHILE THUNDERSTORMS ARE POSSIBLE EAST OF THE HIGHWAY 60 CORRIDOR IN NORTHWEST IOWA LATE TONIGHT...SEVERE STORMS ARE NOT EXPECTED. FLOODING... MINOR FLOODING WILL CONTINUE ALONG LITTLE SIOUX RIVER THROUGH THE END OF THE WEEK. MODERATE TO MAJOR FLOODING IS EXPECTED TO CONTINUE ON THE JAMES RIVER UNTIL FURTHER NOTICE. HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO LATE SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX CITY. THE HIGH FLOWS ON THE MISSOURI RIVER WILL ALSO CAUSE FLOODING ON THE BIG SIOUX RIVER NEAR SIOUX CITY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY MORNING EAST OF THE JAMES RIVER. THESE STORMS ARE NOT EXPECTED TO BE SEVERE ALTHOUGH ISOLATED WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR A COLD FRONT IN NORTHWEST IOWA AND FAR NORTHEAST NEBRASKA BY WEDNESDAY EVENING. AN ISOLATED SEVERE STORM CAPABLE OF PRODUCING QUARTER SIZE HAIL IS POSSIBLE. THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY OVER THE AREA BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE. TEMPERATURES IN THE 90S COMBINED WITH DEW POINTS OVER 70 DEGREES ARE POSSIBLE SUNDAY AND MONDAY. THIS COULD RESULT IN HEAT INDICES OVER 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 8 PM WEST OF INTERSTATE 29. SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 11 PM ALONG THE INTERSTATE 29 CORRIDOR...AND INTO SOUTHWEST MINNESOTA AND FAR NORTHWEST IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Aberdeen radar (KABR), 95 km away, was scanning. The volume nearest the first event began at 01:13 UTC.
10 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Thunderstorm winds caused tree damage.
Thunderstorm winds caused tree damage, including several branches blown down.
Thunderstorm winds caused tree damage, including several branches blown down.
Thunderstorm winds blew branches off several trees.
Thunderstorm winds caused considerable tree damage in Yale.
Thunderstorm winds caused tree damage, including several branches blown down.
Thunderstorm winds caused tree damage, including numerous branches blown down.
Thunderstorm winds caused tree damage. The winds were accompanied by heavy rain.
Thunderstorm winds blew down several branches.
Thunderstorm winds caused tree damage, including up to 3 inch diameter branches blown down. The winds were accompanied by heavy rain.
Heavy rainfall, measured at up to 5.75 inches, caused flash flooding of many streets and yards in Sioux Falls, with several vehicles becoming stranded. The water was deep enough on some roads to make it difficult for police and rescue units to reach some stranded motorists, and a few roads became impassable. Water was also reported in basements.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334272, 334273, 334274, 334275, 334276, 334616, 334618, 334619, 334620, 334621, 334624.